Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

March 3, 20165 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2016, 11:02 PM EST for 5 counties in Florida. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2016, 11:02 PM EST (04:02 UTC)
Expired
Mar 4, 2016, 12:00 AM EST
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 49 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 11:05 PM ESTTSTM WND DMG2 Ne Monticello, FLTREES OR LIMBS DOWN ON POWER LINE RESULTING IN A POWER OUTAGE. REPORTED ON DUKE ENERGY OUTAGE WEBSITE
Mar 3, 11:11 PM ESTTSTM WND DMG3 Ene Aucilla, FLONE TREE DOWN ON HWY 90 ABOUT THREE MILES WEST OF GREENVILE.
Mar 3, 11:30 PM ESTTSTM WND DMGMadison, FLSEVERAL TREES DOWN ACROSS THE COUNTY
Mar 3, 11:36 PM ESTTSTM WND DMG1 Ne Lee, FLONE SMALL TREE DOWN AT BLUE SPRINGS ROAD AND RUTHERFORD ROAD.
Mar 3, 11:36 PM ESTTSTM WND DMG1 Ne Lee, FLTWO TREES...ONE OF THEM SMALL...DOWN AT OLD BLUE SPRINGS ROAD AND RUTHERFORD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS52 KTAE 040402
SVRTAE
FLC065-073-079-123-129-040500-
/O.NEW.KTAE.SV.W.0057.160304T0402Z-160304T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 PM EST THU MAR 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...
  JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHERN WAKULLA COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN LEON COUNTY IN THE BIG BEND OF FLORIDA...
  MADISON COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL MIDNIGHT EST

* AT 1101 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHEAST OF MONTICELLO TO 7 MILES WEST OF
  WOODVILLE...MOVING EAST AT 50 MPH. SOME REPORTS OF TREES DOWN HAVE
  BEEN RECEIVED FROM LEON COUNTY.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...WOODVILLE...CRAWFORDVILLE...MADISON...ST. MARKS...
  TALLAHASSEE...WAKULLA...GREENVILLE...LEE...DILLS...ERIDU...CAPPS...CASA
  BLANCO...BETHEL...MONTIVILLA...WAUKEENAH...LLOYD...EIGHT MILE POND...
  BELAIR AND CHAIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3014 8367 3019 8468 3023 8470 3038 8431
      3066 8372 3063 8328 3042 8322 3040 8318
TIME...MOT...LOC 0401Z 275DEG 45KT 3063 8370 3029 8433 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
631 
WWUS52 KTAE 040430
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 PM EST THU MAR 3 2016

FLC073-040440-
/O.CAN.KTAE.SV.W.0057.000000T0000Z-160304T0500Z/
LEON FL-
1130 PM EST THU MAR 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEON COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3014 8367 3017 8432 3028 8417 3027 8408
      3031 8403 3064 8338 3063 8328 3042 8322
      3040 8318
TIME...MOT...LOC 0430Z 285DEG 34KT 3060 8329 3018 8415 

$$

FLC065-079-123-129-040500-
/O.CON.KTAE.SV.W.0057.000000T0000Z-160304T0500Z/
TAYLOR FL-JEFFERSON FL-WAKULLA FL-MADISON FL-
1130 PM EST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR NORTHWESTERN TAYLOR...SOUTHWESTERN JEFFERSON...NORTHEASTERN
WAKULLA AND MADISON COUNTIES...

AT 1130 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF LAKE PARK TO NEAR ST. MARKS...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MADISON...ST. MARKS...WOODVILLE...CRAWFORDVILLE...WAKULLA...GREENVILLE...
LEE...HYDE PARK...ERIDU...PINETTA...SHADY GROVE...NEWPORT...SIRMANS...
SECOTAN...LAMONT...IDDO...HELLS HALF ACRE...FANLEW...MOSELEY HALL AND LAKE
BIRD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3014 8367 3017 8432 3028 8417 3027 8408
      3031 8403 3064 8338 3063 8328 3042 8322
      3040 8318
TIME...MOT...LOC 0430Z 285DEG 34KT 3060 8329 3018 8415 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
505 
WWUS52 KTAE 040452
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1152 PM EST THU MAR 3 2016

FLC129-040502-
/O.CAN.KTAE.SV.W.0057.000000T0000Z-160304T0500Z/
WAKULLA FL-
1152 PM EST THU MAR 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKULLA COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3016 8406 3022 8404 3024 8402 3027 8395
      3047 8333 3048 8326 3042 8322 3040 8318
      3014 8367
TIME...MOT...LOC 0452Z 275DEG 45KT 3058 8299 3016 8385 

$$

FLC065-079-123-040500-
/O.CON.KTAE.SV.W.0057.000000T0000Z-160304T0500Z/
TAYLOR FL-JEFFERSON FL-MADISON FL-
1152 PM EST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR NORTHWESTERN TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHERN MADISON
COUNTIES...

AT 1152 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR JASPER TO 16 MILES WEST OF PERRY...MOVING EAST AT
50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEE...HELLS HALF ACRE...ERIDU...MOSELEY HALL...LAKE BIRD...CABBAGE GROVE...
GOOSE PASTURE...SHADY GROVE...HOPEWELL...SIRMANS...SECOTAN...BOYD...EBB AND
IDDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3016 8406 3022 8404 3024 8402 3027 8395
      3047 8333 3048 8326 3042 8322 3040 8318
      3014 8367
TIME...MOT...LOC 0452Z 275DEG 45KT 3058 8299 3016 8385 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 8:23 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 8:23 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EST THU MAR 3 2016

...Marginal severe thunderstorm threat through Midnight...

.Near Term [Through Tonight]...

The 6 pm EST regional surface analysis showed a complex frontal
system across the Southeast, with a quasi-stationary front from
the GA coast to a 1009 mb low along the FL-AL state line. The
front extended westward through LA and east TX. There was also a
warm front from the aforementioned low to the northeast Gulf of
Mexico. This front separated mild, relatively dry air to its
north, from maritime tropical air to the south. A loosely-
organized QLCS preceded the low pressure system, and several of
the cells within this band had robust updrafts. The 7 pm EST KTAE
RAOB showed impressive 700-500 mb lapse rates of 7.3 C/km, as well
as strong 0-6 km bulk shear values of 65 KT. Indeed, there have
been a few reports of hail in the taller storms, as well as
radar- indicated mesocyclones. However, SBCAPE and MLCAPE values
in our forecast area remain poor, and most of these storms have
been elevated (i.e. unable to mix strong winds aloft to the
ground). If this trend continues this evening, the main threat
from these storms will be marginally severe hail, though we still
can't rule out an isolated damaging wind gust as well.

&&

.Prev Discussion [621 PM EST]...

.Short Term [Friday Through Saturday Night]...

The mean upper-level long wave trough, a persistent feature over
the eastern CONUS the past several days, will begin to translate
eastward. As the short wave trough moving through our region
tonight quickly lifts northeastward on Friday, the last in a
series of short wave troughs will be digging across the northern
Plains. However, with the long wave features gradually shifting
eastward with time, the trajectory of the short waves will change
such that this next system will remain too far north of our area
for any appreciable increase in clouds. Temperatures will be near
average for this time of year, with highs from the mid 60s to
lower 70s, and lows in the 40s.

.Long Term [Sunday Through Thursday]...

The main feature of interest will be the development of an
anomalously strong upper level ridge over most of the eastern CONUS
next week, especially by mid week. The deep layer ridge will
essentially shield our region from any significant Q-G forcing,
so that we expect fair weather. Strong ridging correlates with
warmer-than-average temperatures, and we expect highs to warm
from the lower to mid 70s early in the week, to mid 70s to lower
80s mid to late week. Lows will be in the 40s Sunday night, then
in the 50s for the remainder of the period.

Next week is Spring Break for several colleges and public schools,
and the beaches of the FL Panhandle are a popular destination. While
the warm air temperatures will be very inviting, strong, persistent
southeast winds will drive the surf to above-normal heights. This
will cause frequent, strong rip currents for much of next week,
especially after Monday.

.Aviation...

[Through 00z Saturday] A line of thunderstorms ahead of a cold
front is expected to progress through the area from west to east
through the first half of the night. Activity is expected to reach
the DHN to ABY area between 01z-03z, the ECP area around 03z-
05z, the TLH area around 04z-06z, and the VLD area around 05z-07z.
Behind the line, some MVFR to IFR ceilings may persist through
sunrise with VFR conditions returning again by late morning or
early afternoon.

.Marine...

Winds will increase to advisory levels tonight near a cold front,
which will translate quickly from northwest to southeast across
the marine area overnight. NW winds and rough seas will quickly
subside Friday afternoon. Winds and seas will be fairly low
through Sunday.

.Fire Weather...

Red flag conditions are not expected for the next several days.

.Hydrology...

Only the Apalachicola River at Blountstown remained at flood stage
as of this afternoon, and it was receding. The QPF for Tonight's
system will be in the 0.50 to 1 inch range, mainly north and west of
Tallahassee. Elsewhere the amounts will average 0.25 to 0.50 inches.
These amounts are not expected to cause significant rises along our
local rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   52  67  43  72  43 /  90   0   0   0   0
Panama City   54  65  48  66  50 /  80   0   0   0   0
Dothan        48  63  42  70  44 / 100   0   0   0   0
Albany        48  64  41  69  42 / 100   0   0   0   0
Valdosta      51  66  43  73  45 /  90   0   0   0   0
Cross City    54  71  44  74  46 /  70   0   0   0   0
Apalachicola  55  66  48  66  50 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Friday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...WOOL
LONG TERM...FOURNIER
AVIATION...FOURNIER
MARINE...DVD
FIRE WEATHER...FOURNIER
HYDROLOGY...DVD

In the hours before

Local storm report, Mar 3, 7:27 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
03/03/2016                   DALE               AL   911 CALL CENTER

            TREES BEGINNING TO GO DOWN.

&&

FOURNIER
Local storm report, Mar 3, 9:23 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
923 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     JACOBS                  30.89N 85.41W
03/03/2016                   JACKSON            FL   PUBLIC

            PUBLIC REPORT OF TREES DOWN IN JACOBS.

&&

CAMP
Local storm report, Mar 3, 9:28 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     WESTVILLE               30.77N 85.85W
03/03/2016                   HOLMES             FL   911 CALL CENTER

            COUPLE OF TREES DOWN IN WESTVILLE.

&&

PERRINI
Special weather statement, Mar 3, 10:41 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 PM EST THU MAR 3 2016

FLZ015>019-026-027-127-GAZ157>159-040430-
LEON FL-INLAND FRANKLIN FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-
INLAND WAKULLA FL-MADISON FL-LIBERTY FL-GADSDEN FL-GRADY GA-
BROOKS GA-THOMAS GA-
1041 PM EST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAKULLA...CENTRAL
LIBERTY...SOUTHEASTERN GADSDEN...NORTHERN JEFFERSON...LEON...
SOUTHEASTERN GRADY...SOUTHWESTERN BROOKS AND SOUTHERN THOMAS COUNTIES
UNTIL 1130 PM EST...

AT 1041 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF THOMASVILLE TO 13 MILES NORTHEAST OF STONEMILL CREEK...AND
MOVING SOUTHEAST AT 50 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...WOODVILLE...CRAWFORDVILLE...TALLAHASSEE...MIDWAY...HAVANA...
THOMASVILLE...BOSTON...DOAK CAMPBELL STADIUM...FLORIDA STATE UNIVERSITY...
TALLAHASSEE COMM COLLEGE...FLORIDA A AND M...ORANGE...WAKULLA...
SOPCHOPPY...CASA BLANCO...BETHEL...MONTIVILLA...WAUKEENAH AND STATE
CAPITAL COMPLEX.

LAT...LON 3000 8452 3021 8508 3038 8494 3084 8390
      3069 8346
TIME...MOT...LOC 0341Z 296DEG 51KT 3075 8401 3024 8498

42-DVD
Local storm report, Mar 3, 10:56 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1056 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     MARINE TSTM WIND TYNDALL AFB             30.07N 85.58W
03/03/2016  M44 MPH          BAY                FL   OTHER FEDERAL

            MEASURED AT KPAM

&&

DVD
Local storm report, Mar 3, 10:59 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1059 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     2 NNE FALLSCHASE        30.49N 84.19W
03/03/2016                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON MICCOSUKEE ROAD AT EDENFIELD ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:13 PM ESTSevere Thunderstorm WarningTAEHolmes, Walton62 min
Mar 3, 9:00 PM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington60 min
Mar 3, 9:32 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty58 min
Mar 3, 10:08 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty40 min
Mar 3, 10:32 PM ESTSpecial Marine WarningTAE43 min
Mar 3, 10:41 PM ESTSpecial Weather StatementTAEJefferson, Leon, Liberty49 min
Mar 3, 11:12 PM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla63 min
Mar 3, 11:20 PM ESTSpecial Marine WarningTAE115 min
Mar 3, 11:43 PM ESTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor62 min
Mar 4, 12:16 AM ESTSpecial Marine WarningTAE59 min
Mar 4, 9:35 AM ESTRip Current StatementTAEGulf9 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.